Tornadoes · United States · Kansas · 2023
EF0 tornado, Stanton Co Arpt to Big Bow, Kansas, June 23, 2023
From Stanton Co Arpt to Big Bow, this EF0 tornado ran 0.0 miles across Stanton County on June 23, 2023, touching down at 9:09 PM CDT and reaching 1 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 23, 2023
- Touchdown
- 9:09 PM CDT (02:09 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 1 yards (1 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stanton County
- Touchdown point
- 37.640, -101.560
- Lift-off point
- 37.640, -101.560
- Record number
- 2306232009-01
What the Weather Service recorded
Numerous hail and wind reports were observed across far southwestern Kansas. A tornado was also reported.
Storm report came via spotternetwork.
The storm report came via the Spotternetwork.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS DDC issued a tornado warning for this county at 01:41 UTC, 28 minutes before the tornado touched down, in force until 02:15 UTC.
The county was under a severe thunderstorm watch, issued at 20:54 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:54 UTC | 04:00 UTC | Severe Thunderstorm Watch | DDC |
| 00:13 UTC | 01:00 UTC | Severe Thunderstorm Warning | DDC |
| 00:58 UTC | 01:45 UTC | Severe Thunderstorm Warning | DDC |
| 01:17 UTC | 01:45 UTC | Tornado Warning | DDC |
| 01:41 UTC | 02:15 UTC | Tornado Warning | DDC |
| 02:11 UTC | 02:25 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 23, 5:21 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 23, 5:21 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 521 PM CDT Fri Jun 23 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday night) Issued at 253 PM CDT Fri Jun 23 2023 Latest water vapor imagery this afternoon indicates an upper ridge over the Great Plains while a potent shortwave is sitting over the Intermountain West. At the surface an outflow boundary from earlier convection extends from the Texas Panhandle into Southeast Colorado while a front sits over Nebraska into Wyoming. Although deep boundary layer moisture remains in place this afternoon...decent inhibition along with very dry air above 750 hPa is limiting convective development to mainly shallow CU at this stage. Nonetheless, most of the CAMs continue to develop isolated convection over east-central to southeast CO then shift storms into far western KS before dissipating by mid evening. However, this all directs back to extent of convection given the relatively dry zone above the boundary layer that will impact parcel entrainment within updrafts as one or two cells at best may develop in this scenario with possibly none lasting long enough to make it into western KS. The shear profile is very supportive of not only supercells, but elongated hodographs indicate a very large hail potential of tennis ball or larger for any supercells that remain discrete over far western KS. The overnight hours will then turn quiet although with a weak cold front associated with the shortwave...sliding into western KS by sunrise. Saturday will then see the shortwave ripple across the Northern Plains to Upper Midwest while upper ridging begins to amplify into the Central Rockies. This will permit the weak cold front to push farther into the area by early morning followed by a reinforcing shot of cooler air that moves the front south/east of the area during the evening. Initially for the morning to afternoon hours, this will allow much drier/stable air to spread across the western half of Kansas yet also allowing temps to climb into the 90s. However, by mid evening that will be replaced with cooler air behind north to northeast winds as temps drop into the upper 50s to lower 60s for overnight lows. .LONG TERM...(Sunday through Friday) Issued at 253 PM CDT Fri Jun 23 2023 Good continuity exists among the GEFS and ECMWF EPS ensembles for Sunday through Monday with the upper ridge slowly amplifying over the High Plains. The airmass will remain drier and hence more stable behind the aforementioned front as the boundary surges into northern Texas. The full distribution of both the GEFS and ECMWF EPS reveals only a few members generating even very light precip anywhere in southwest to central Kansas through Monday. Further, high confidence exists for max temps both days staying in the 80s to at worst near 90. Tuesday is then shaping up to be a transition day as a weak shortwave is hinted at among the various ensemble members to ride over the top of the ridge axis while also helping pull the boundary back north as a warm front. Decent signal for at least an isolated threat for thunderstorms that day. However, for Wednesday through the end of the week the upper ridge becomes the main story again. The range of temperatures among the ensembles indicates a solid period of 90 to possibly around 100 degree max temps under dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 518 PM CDT Fri Jun 23 2023 Isolated to widely scattered strong to severe thunderstorms developing in eastern Colorado will spread east into extreme southwest Kansas through late evening, potentially affecting KGCK and KLBL. Otherwise, widespread VFR conditions are likely through early Saturday. Southerly winds around 10 to 20 mph through late evening are expected to turn more westerly 10 to 20 mph early Saturday as a lee side trough of low pressure in eastern Colorado edges east through western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 93 61 88 / 20 0 0 0 GCK 62 91 60 85 / 20 0 0 0 EHA 60 91 59 85 / 20 0 0 0 LBL 63 92 61 86 / 20 0 0 0 HYS 68 95 62 88 / 20 0 0 0 P28 70 97 66 92 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 23, 12:05 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1205 PM CDT Fri Jun 23 2023 KSZ030-031-043>046-061>066-074>081-084>090-240900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1205 PM CDT Fri Jun 23 2023 /1105 AM MDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible this early to mid evening for locations primarily west of Highway 83. Storms are expected to initially be more isolated with the potential for hail up to baseball size in diameter. Any subsequent development into a line of storms will shift the main hazard toward wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread strong to severe thunderstorms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this evening primarily west of Highway 83.
In the hours before
Local storm report, Jun 23, 8:46 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
846 PM CDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tornado 7 N Johnson City 37.67N 101.75W
06/23/2023 Stanton KS Storm Chaser
The storm report came via the
spotternetwork.
&&
JRJLocal storm report, Jun 23, 8:59 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
859 PM CDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Hail Elkhart 37.00N 101.89W
06/23/2023 E2.75 inch Morton KS Emergency Mngr
&&
JRJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
2.2 hours before the tornado, 147 km from the path. June 24, 2023.
- Mixed-layer CAPE
- 2183 J/kg
- Mixed-layer CIN
- -132 J/kg
- Surface CAPE
- 2461 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.6 K/km
Dodge City, (KDDC), 12:00Z
9.8 hours after it, 147 km from the path. June 24, 2023.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -479 J/kg
- Surface CAPE
- 1564 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Johnson (JHN), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:15 UTC | 81 | 69 | 140° 21 kt | 25 | 1009.8 | |
| 00:35 UTC | 80 | 70.2 | 140° 22 kt | 26 | 1009.1 | |
| 00:55 UTC | 79.7 | 70.2 | 140° 21 kt | 29 | 1009.1 | |
| 01:15 UTC | 79.7 | 70 | 150° 27 kt | 34 | 1008.1 | VCTS |
| 01:35 UTC | 79.3 | 68.4 | 160° 26 kt | 34 | 1007.5 | |
| 01:55 UTC | 80.4 | 67.5 | 260° 14 kt | 27 | 1010.8 | HZ |
| 02:15 UTC | 82.6 | 66.4 | 140° 18 kt | 35 | 1011.2 | |
| 02:35 UTC | 79 | 66.6 | 50° 15 kt | 22 | 1011.2 | |
| 02:55 UTC | 78 | 66.4 | 90° 5 kt | 1011.9 | ||
| 03:15 UTC | 78.8 | 67.8 | 140° 21 kt | 30 | 1011.9 | |
| 03:35 UTC | 77 | 67.3 | 150° 18 kt | 25 | 1011.2 | |
| 03:55 UTC | 75.7 | 68.2 | 130° 13 kt | 1011.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the touchdown began at 02:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:40 UTC | TORNADO | 7 N Johnson City | Stanton, KS | The storm report came via the spotternetwork. |
| 01:40 UTC | TORNADO | 7 N Johnson City | Stanton, KS | The storm report came via the spotternetwork. |
| 01:40 UTC | TORNADO | 7 N Johnson City | Stanton, KS | The storm report came via the spotternetwork. |
| 02:06 UTC | HAIL 2.5 | 8 N Big Bow | Stanton, KS | |
| 02:06 UTC | HAIL 2.5 | 8 N Big Bow | Stanton, KS | |
| 02:06 UTC | HAIL 2.5 | 8 N Big Bow | Stanton, KS | |
| 02:09 UTC | TORNADO | 5 N Big Bow | Stanton, KS | The storm report came via the spotternetwork. |
| 02:09 UTC | TORNADO | 5 N Big Bow | Stanton, KS | The storm report came via the spotternetwork. |
| 02:09 UTC | TORNADO | 5 N Big Bow | Stanton, KS | The storm report came via the spotternetwork. |
| 02:12 UTC | TORNADO | 6 Ne Big Bow | Grant, KS | |
| 02:12 UTC | TORNADO | 6 Ne Big Bow | Grant, KS | |
| 02:12 UTC | TORNADO | 6 Ne Big Bow | Grant, KS | |
| 02:15 UTC | TORNADO | 2 N Big Bow | Stanton, KS | Public report confirmed a tornado north of Big Bow. |
| 02:15 UTC | TORNADO | 2 N Big Bow | Stanton, KS | Public report confirmed a tornado north of Big Bow. |
| 02:15 UTC | TORNADO | 2 N Big Bow | Stanton, KS | Public report confirmed a tornado north of Big Bow. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 23, 2023
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 23 | 12:30 PM MDT | EF0 | Caribou, ID | 0.2 | 10 | |||
| June 23 | 1:35 PM MDT | Unrated | Sweetwater, WY | 0.1 | 30 | |||
| June 23 | 2:15 PM MDT | EF1 | Natrona, WY | 10.8 | 100 | $100,000 | ||
| June 23 | 2:37 PM MDT | Unrated | Natrona, WY | 0.7 | 50 | |||
| June 23 | 4:33 PM MDT | Unrated | Converse, WY | 0.3 | 50 | |||
| June 23 | 5:11 PM MDT | Unrated | Platte, WY | 0.0 | 50 | |||
| June 23 | 5:29 PM MDT | Unrated | Goshen, WY | 3.0 | 50 | |||
| June 23 | 5:40 PM MDT | EF3 | Prowers, CO | 13.1 | 320 | |||
| June 23 | 5:49 PM MDT | EF2 | Campbell, WY | 3.8 | 800 | 8 | ||
| June 23 | 6:03 PM MDT | Unrated | Goshen, WY | 0.5 | 50 | |||
| June 23 | 6:21 PM MDT | EF2 | Goshen, WY | 4.7 | 800 | 1 | $100,000 | |
| June 23 | 6:33 PM MDT | EF1 | Baca, CO | 8.4 | 100 | |||
| June 23 | 6:44 PM MDT | EF1 | Goshen, WY | 3.9 | 20 | |||
| June 23 | 6:45 PM MDT | EF0 | Weston, WY | 6.0 | 200 | |||
| June 23 | 7:04 PM MDT | Unrated | Scotts Bluff, NE | 3.5 | 50 | |||
| June 23 | 7:22 PM MDT | Unrated | Scotts Bluff, NE | 3.2 | 50 | |||
| June 23 | 7:38 PM MDT | EF2 | Scotts Bluff, NE | 2.5 | 700 | $135,000 | ||
| June 23 | 8:40 PM CDT | EF0 | Stanton, KS | 0.0 | 1 | |||
| June 23 | 7:44 PM MDT | EF1 | Scotts Bluff, NE | 1.2 | 50 | |||
| June 23 | 7:50 PM MDT | Unrated | Scotts Bluff, NE | 0.5 | 50 | |||
| June 23 | 8:05 PM MDT | Unrated | Scotts Bluff, NE | 0.5 | 50 | |||
| June 23 | 9:12 PM CDT | EF0 | Grant, KS | 4.2 | 1 | |||
| June 23 | 9:51 PM MDT | Unrated | Morrill, NE | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.